Kids & Cold Drugs: Questions, Answers
Experts Answer Your Questions About Children's Cough and Cold Medicines
Are any of these drugs particularly dangerous?
Because the antihistamines I mentioned [brompheniramine, chlorpheniramine maleate, and diphenhydramine] are sedating, they can be dangerous to young children already having breathing difficulties. And the decongestant pseudoephedrine could be dangerous to children with heart conditions, whether or not those conditions have yet been diagnosed.
These drugs have been on the market for years. Why take them away now?
There has been increasing evidence of lack of effectiveness and of some serious side effects. This raises the question of whether they should remain available for the treatment of cough and cold. There is a place for antihistamines in the treatment of children's allergy and allergic reactions.
This issue could have and should have been addressed a long time ago. The data showing lack of effectiveness have been around for more than five years. The answer to your question, from our perspective, is the number of deaths and adverse events in children continued to mount so much the issue could not continue to be ignored. It was OK not to start a battle over the drugs being ineffective, but it became mandatory to become vocal when it became clear they were unsafe.
If the harmful effects of these drugs are due to overdose, why can't the FDA trust me to read the labels if I opt to give these medicines to my child?
I think this is the most important misconception about this issue. The fact of the matter is these adverse events are not confined to overdose. While the majority of these events and deaths were the results of overdose, a significant percentage were unexpected effects or exaggerated effects in children who had underlying illnesses or who were taking other drugs the cold drugs interacted with. No amount of better labeling, better education, or better poison prevention would prevent that.
A lot of the health decisions we make are on a population-based risk. If you look at population of young children as a whole, the side-effect profile -- given lack of benefit -- is unacceptable. In the middle of the night, even smart parents could overdose their children. If a mother gives a child a dose and doesn't tell the dad, an overdose can happen. There are so many ways misdosing can happen.
This is going to be very difficult for many families. It is hard not to have something available to give a suffering child. But if parents bear with the community of physicians and the FDA and the pharmaceutical companies, I expect a lot of research to happen in the near future. That is how we will find safe, effective cold and cough drugs with proper dosing for children.